Doctors warn of allergies by stomach acid blocker
Taking stomach acid blockers, apparently increases the risk for allergies, reports Austrian researchers after the analysis of millions of health insurance data. Patients who have been prescribed medication against stomach acid, were, therefore, in the following years, and more medications for allergies.
Stomach acid blockers inhibit gastric acid distribution almost completely and are thus very effective against stomach ulcers, heartburn and Belching. Often they are also used prophylactically along with painkillers. With long term use, however, dangerous side effects such as bone fractures due to osteoporosis or a severe magnesium deficiency, which can lead to heart rhythm disturbances, and seizures threaten. In addition, many patients difficult for the funds to sell. (Read more about it here.)
According to the Figures of the Barmer health insurance around 11.5 million Insured received in the year 2018 in Germany, a regulation of gastric acid blockers – almost every seventh inhabitant. The so-called proton pump inhibitors are also over-the-counter available in pharmacies.
Almost one in seven gets a stomach acid blocker
The researchers Galateja Jordakieva of the University of Vienna have evaluated the data of the Austrian sickness insurance. They offered insight into the treatment of over 8.2 million patients, the equivalent of almost the entire Austrian population. The researchers tested how often the people were given between 2009 and 2013, certain prescribed medication.
A connection between two diseases: The probability of in need of an Allergy medication, in patients who had received a gastric acid blocker, prescribed, twice as high as in other patients. Particularly strong women were, therefore, of the increased risk of Allergy to be affected, in addition to older people, the Team reported in the journal “Nature Communications”.
It made no difference which drug was prescribed. Since stomach effect of acid blocker in a completely different way, the researchers suggest, that the effect of the modified acid value (pH) in the stomach – it could be for the allergies responsible. Proteins that are absorbed through the food that could not be decomposed therefore in the stomach as well and then cause allergies. It could also be the researchers that the drugs signal enable ways to allergies triggered.
A clear proof that stomach acid blockers cause allergies, does not provide the study. You, however, shows a striking statistical correlation between taking the tablets and later the following medication because of allergies. Experts criticize for years, that the funds would be prescribed often and easily done, although the pills, patients can damage.
Ulrich Fölsch from the University hospital of Schleswig-Holstein advises, not the stomach, taking acid blockers naive. “These are very good medications that can improve some patients’ quality of life considerably, with the side-effects move in a manageable framework.” You should, however, not tablets, as a precaution, for example, in principle, to Pain taken.
In addition, stomach acid blockers should be discontinued after some time again, so Fölsch. Some were taking it for many years. “We have not seen a connection with allergies, while so far, but the study shows the on and, interestingly, regardless of which drug is taken for the inhibition of increased stomach acid.”